Wisconsin, 2005

Flood and Hail in Wisconsin, March 30 to 31, 2005

March 30 to 31, 2005 · NWS MPX · 2 events in 2 counties and zones

1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 30, 2:32 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 30, 2:32 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CST WED MAR 30 2005

.DISCUSSION...
UPPER LOW LOCATED IN CNTRL IA JUST N OF DSM PER RADAR AND WV
IMAGERY. NUMEROUS TSRA HAVE DEVELOPED ALONG AND AHEAD OF THE UPPER
LOW. ASSOCIATED SFC LOW JUST S OF MASON CITY IA...AND SFC FRONT
STRETCHES FROM JUST W OF ROCHESTER TO JUST N OF EAU CLAIRE. SOME SVR
TSRA HAVE DEVELOPED THIS AFTN ALONG AND JUST AHEAD OF THE SFC BNDRY.

AS THE UPPER LOW MOVES NEWRD OVERNGT...ASSOCIATED TSRA WILL SPREAD
INTO MN AND WI...BRINGING MORE RAIN TO THE FA. WITH THE SFC BNDRY
WELL S AND E OF THE AREA...SVR POTENTIAL SHUD BE MINIMIZED.
HOWEVER...AREAS THAT HAVE SEEN A LOT OF RAIN THIS MORNING COULD SEE
HALF AN INCH TO AN INCH OF ADDITIONAL RAINFALL THIS EVENING.

MOST OF THE PRECIP SHUD BE WELL E OF THE AREA BY MIDDAY TOMORROW AS
THE UPPER LOW MOVES INTO THE GREAT LAKES.

WRN PORTIONS OF THE FA COULD SEE SOME PRECIP THU NGT AS BOTH THE NAM
AND THE GFS FCST A SHORTWAVE WITH A FAIRLY STRONG VORT MAX TO MOVE
INTO THE FA LATE THU. MOISTURE COULD BE A PROBLEM...BUT THE FORCING
WITH THE VORT MAX WARRANTS SLGT CHC POPS.

SFC RIDGE MOVES IN FRI AFTN...WHICH WILL KEEP TEMPS FAIRLY COOL.
TEMPS WILL WARM FAIRLY QUICKLY ON SAT AS H8 TEMPS INCREASE AHEAD OF
ANOTHER APPROACHING WAVE.

&&
LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
EXPECT DRY CONDITIONS WITH UPPER LEVEL ZONAL FLOW AND SURFACE
RIDGING INDICATED ON THE LATEST GFS MODEL SATURDAY NIGHT THROUGH
SUNDAY NIGHT. THE GFS MODEL INDICATES A DEVELOPING SURFACE TROUGH
OVER THE DAKOTAS MONDAY WITH A WARM FRONT WORKING NORTH ACROSS OUR
FORECAST AREA. THE GFS AND ENSEMBLE ARE IN AGREEMENT BRINING A
PACIFIC TROUGH ACROSS MINNESOTA TUESDAY WITH SURFACE RIDGING
BUILDING BACK IN FOR WEDNESDAY. WILL STAY THE COURSE WITH THE
CURRENT FORECAST SCENARIO OF PRECIPITATION MONDAY THROUGH TUESDAY
EVENING. RELATIVELY MILD TEMPERATURES EXPECTED WITH THE CONTINUED
PACIFIC INFLUENCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...TORNADO WATCH FOR PEPIN...EAU CLAIRE...CHIPPEWA COUNTIES UNTIL
8 PM CST THIS EVENING.

&&

KAT/WJH
Hazardous weather outlook, Mar 30, 2:58 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CST WED MAR 30 2005

MNZ041-042-047>049-051-054>059-064>066-073-311100-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-POPE-REDWOOD-
RENVILLE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
258 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED REST OF THE AFTERNOON
OR TONIGHT.

MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>025-
311100-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-DUNN-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-NICOLLET-PIERCE-POLK-
RAMSEY-RICE-RUSK-SCOTT-SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-
WATONWAN-
258 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA IN ADDITION TO A PORTION OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY
WINDS.  MODERATE TO HEAVY RAIN ALSO REMAINS POSSIBLE WITH THE
STRONGER STORMS...WHICH COULD LEAD TO MINOR STREET AND CREEK
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED REST OF THE AFTERNOON
OR TONIGHT.

MNZ043>045-050-052-311100-
BENTON-ISANTI-KANABEC-MILLE LACS-MORRISON-
258 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY RAIN WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO
TONIGHT IN AREAS THAT HAVE ALREADY RECEIVED 1 TO 2 INCHES OF
RAINFALL. AN ADDITIONAL HALF TO ONE INCH OF RAINFALL WILL BE
POSSIBLE THIS EVENING AND OVERNIGHT...WHICH COULD LEAD TO URBAN
STREET FLOODING AND MINOR FLOODING OF CREEKS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED REST OF THE AFTERNOON
OR TONIGHT.

WIZ026>028-311100-
CHIPPEWA-EAU CLAIRE-PEPIN-
258 PM CST WED MAR 30 2005

...TORNADO WATCH IN EFFECT UNTIL 8 PM CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE POSSIBLE THROUGH THE MID EVENING
HOURS. MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE
STORMS...WHICH COULD LEAD TO MINOR FLOODING OF LOW LYING AREAS...
CREEKS...AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MID EVENING
HOURS.

KAT

In the hours before

Local storm report, Mar 30, 3:07 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             ZUMBROTA                44.29N 92.67W
03/30/2005  1.75 INCH        GOODHUE            MN   LAW ENFORCEMENT

&&

TDK

The radar

The La Crosse radar (KARX), 102 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Pepin

When
March 30, 3:53 PM CST
Where
Pepin County, Pepin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -92.150

Flood, Pierce

When
March 30, 8:00 PM CST to March 31, 3:00 AM CST
Where
Pierce forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Around three inches of rain fell during the afternoon and evening on the 30th over partially frozen ground. Particularly heavy rain fell during the late afternoon. Water was across roads in and around Plum City, Maiden Rock, and Spring Valley. Some roads had to be barricaded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439486, 5439487.